A vehicle collided with a Tennessee Department of Transportation truck at an intersection in South Nashville on Thursday, and investigators say that it was likely caused by the driver having a medical emergency.
Per a report by WKRN.com, the crash happened at around 4 p.m. near the intersection of Old Hickory Boulevard and Nolensville Road. An investigation by TDOT revealed that the driver suffered a medical event and crossed the center line of the road, causing his vehicle to collide with a TDOT truck.
Metro Nashville Police say that the 52-year-old driver from South Nashville was transported to Vanderbilt University Medical Center, where he was pronounced dead a short time later.
A spokesperson with TDOT says that the employee driving the truck was transported to Southern Hills Medical Center to receive treatment for minor injuries. The employee had been in the area to complete survey work before the accident occurred.
Common Medical Emergencies that Can Result in Crashes
People who suffer medical emergencies are at risk of serious complications and even death no matter when or where they are when they happen. But if they’re behind the wheel of a vehicle, they may cause accidents that can injure themselves and others.
Some of the most common medical emergencies that cause auto accidents include:
- Drop in blood sugar
Some diabetics must frequently monitor their blood sugar to keep it at safe levels. If it drops too low, they can become lethargic, confused, and even lose consciousness. If that happens while they’re driving, they can be at a significant risk of crashing their vehicles or colliding with other cars.
- Heart attacks and strokes
When someone suffers a heart attack, they can experience a range of symptoms that make driving difficult or impossible. Symptoms can include things like severe chest pain, dizziness, lightheadedness, fatigue, vomiting, and even loss of consciousness. People suffering from strokes may experience symptoms that include blurred vision, muscle weakness or paralysis, reduced coordination, and weakness.
- Adverse reactions to medications
Medications can cause people to suffer sudden and unexpected adverse reactions. Sometimes these reactions can be dangerous if they’re behind the wheel of a vehicle. They can include things restricted or lost vision due to swelling of the face and eyes, sudden drowsiness and fatigue, altered mental states and difficulty concentrating on the road, and even loss of consciousness.
Seizures are often associated with a condition called epilepsy, but they can happen without warning and in otherwise healthy people. When someone has a seizure, they may be unable to drive safely or stop their vehicles due to symptoms that include uncontrollable muscle contractions, blurred vision, hallucinations, and loss of consciousness.
While many medical emergencies that happen while drivers are behind the wheel are unpredictable and unavoidable, others are sometimes due to pre-existing medical conditions. That’s why it’s important for anyone who suffers from a medical condition to speak with their doctors about precautions they should take before driving.
Matt Hardin Law’s team of Nashville auto accident attorneys knows that there are countless causes of serious accidents. No matter what caused your accident, we can investigate and determine if someone else’s negligence is to blame. Then, we’ll build a strong claim for compensation on your behalf that the insurance company can’t ignore.
Get in touch with us today to find out how we can put our two decades of experience to work for you. Dial (615) 200-1111 or complete a free online consultation form.